Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Denver/Boulder, CO

May 18, 20207 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 18, 2020, 3:28 PM MDT for 7 counties in Colorado. It took effect at May 19, 2020, 12:00 PM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2020, 3:28 PM MDT (21:28 UTC)
In effect from
May 19, 2020, 12:00 PM MDT
Expired
May 19, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:03 PM MDTNON-TSTM WND GST 532 Sse Centennial, COASOS STATION KAPA DENVER ARAPAHOE.
May 19, 4:23 PM MDTNON-TSTM WND GST 552 S Cheesman Reservoir, COMESONET STATION CHRC2 CHEESMAN.
May 19, 4:30 PM MDTNON-TSTM WND GST 5413 Ene Kiowa, COMESONET STATION AR864 KIOWA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS85 KBOU 182128
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
328 PM MDT Mon May 18 2020

...FIRE DANGER INCREASING ACROSS SOUTH PARK FIRST HALF OF THE
WEEK...

.Low humidity and breezy winds will lead to critical fire weather
conditions Tuesday afternoon across South Park, the southern 
Front Range Foothills, and the Palmer Divide. A slight chance of 
dry thunderstorms is possible over these same areas which could 
lead to fire starts. On Wednesday, fire weather concerns continue with
even stronger winds expected but humidity should increase a bit.

COZ214-190530-
/O.UPG.KBOU.FW.A.0005.200519T1800Z-200520T0200Z/
/O.NEW.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/
Central and Southeast Park County-
328 PM MDT Mon May 18 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Tuesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 214.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Timing...Noon through 8 pm MDT Tuesday.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ216-241-190530-
/O.NEW.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
328 PM MDT Mon May 18 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE
FOOTHILLS AND PALMER DIVIDE...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Tuesday.

* Affected Area...Fire Weather Zones 216 and 241.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Timing...Noon through 8 pm MDT Tuesday. 

* Relative Humidity...As low as 13 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
681 
WWUS85 KBOU 190257
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
857 PM MDT Mon May 18 2020

...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS,
AND PALMER DIVIDE TUESDAY...

.Low humidity and breezy winds will lead to critical fire weather
conditions Tuesday afternoon across South Park, the southern
Front Range Foothills, and the Palmer Divide. A slight chance of
dry thunderstorms is possible over these same areas which could
lead to fire starts. On Wednesday, fire weather concerns continue
with even stronger winds expected but humidity should increase a
bit.

COZ214-216-241-191200-
/O.CON.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
857 PM MDT Mon May 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT
RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Timing...Noon through 8 pm MDT Tuesday.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
067 
WWUS85 KBOU 191018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
418 AM MDT Tue May 19 2020

...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS,
AND PALMER DIVIDE THIS AFTERNOON...AND AGAIN WEDNESDAY...

.Low humidity and breezy winds will lead to critical fire weather
conditions this afternoon across South Park, the southern Front 
Range Foothills, and the Palmer Divide. A slight chance of dry 
thunderstorms is possible over these same areas which could lead 
to fire starts. On Wednesday, critical fire weather conditions are
once again expected across these areas, with even stronger winds.

COZ214-216-241-191830-
/O.NEW.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/
/O.CON.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
418 AM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 9 PM MDT Wednesday.

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Timing...Noon through 8 pm MDT Tuesday.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
578 
WWUS85 KBOU 191907
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
107 PM MDT Tue May 19 2020

...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS,
AND PALMER DIVIDE TODAY...AND AGAIN WEDNESDAY...

.Low humidity and breezy winds will lead to critical fire weather
conditions today across South Park, the southern Front Range 
Foothills, and the Palmer Divide. A slight chance of dry 
thunderstorms is possible over these same areas which could lead 
to fire starts. On Wednesday, critical fire weather conditions are
once again expected across these areas, with even stronger winds.

COZ214-216-241-200315-
/O.CON.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/
/O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
107 PM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE
FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Timing...Noon through 8 pm MDT Tuesday.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
087 
WWUS85 KBOU 200209
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
809 PM MDT Tue May 19 2020

...STRONG WINDS AND LOW RELATIVE HUMIDITY AGAIN ACROSS SOUTH 
PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE WEDNESDAY...

.Low humidity and windy conditions will lead to critical fire 
weather conditions Wednesday across South Park, the southern Front
Range Foothills, and the Palmer Divide.

COZ214-216-241-201230-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/
/O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
809 PM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...South 15 to 30 mph with gusts up to 45 mph.

* Timing...11 am through 8 pm MDT Wednesday.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 18, 3:28 PM MDT, 0 minutes earlier.

Area forecast discussion, May 18, 3:28 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT Mon May 18 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 328 PM MDT Mon May 18 2020

Temperatures have warmed quickly this afternoon with DIA reaching
88 by 245pm. The HRRR still produces showers over the Denver
metro this evening but considering the lack of almost any cloud
development over the mountains and foothills this afternoon, I
doubt those showers will occur. Therefore, PoPs were kept below
10 percent this evening.

Tonight, there could be some hazy conditions as moisture creeps in
from the east but fog is not expected to develop. Some low clouds
are possible mainly across the far eastern plains closer to
Kansas and Nebraska.

A large trough continues pushing eastward toward Colorado on
Tuesday although the strongest mid to upper level winds will not
enter the state until Wednesday. With 700 mb temperatures
approaching 16-17 degrees C, high temperatures will race toward
90 degrees F over the Denver metro and the South Platte River
Valley. Current, the forecast is 89 at DIA as the presence of
cloud cover and scattered showers and storms may keep the
temperature down just a tad. However, the record high of 90
degrees in Denver could be tied or broken. High lapse rates with
near dry adiabatic temperatures to around 500 mb will lead to
high-based showers and storms developing in the afternoon.
Considering the inverted-V soundings all the way up to 500 mb,
these showers and storms will likely produce dry microbursts with
strong to severe wind gusts up to 60 mph. These showers and storms
could produce small hail which should remain below severe limits
across our forecast area. The only exception would be across the
northern half of Weld and Larimer Counties as better instability
will exist there. The dry and windy conditions will create
critical fire danger as well and that is discussed in the fire
weather section below.

.LONG TERM...(Tuesday night through Monday)
Issued at 328 PM MDT Mon May 18 2020

Warm and active weather will continue on Wednesday as a high
amplitude upper air pattern remains over the western United
States. Moderate southwesterly flow aloft will continue downstream
from an upper low over Idaho. At the surface, a low pressure
trough along the foothills will help to induce southeasterly low
level flow which will be drawing gulf moisture into the region.
Daytime heating and wind shear profiles should be sufficient for
strong afternoon thunderstorms to develop on the plains.

A weak cold front moving over the plains Thursday morning, in the
wake of Wednesday evening's convection should be enough to reduce
the threat of thunderstorms as afternoon highs only reach the
lower 70s. Heading into the weekend, temperatures are expected to
warm again to slightly warmer than normal. Afternoon instability
each day should allow for widely scattered thunderstorm activity
to develop. The latter half of the weekend will be cooler again,
but medium range models show a variety of solutions for the
start of next week, so no more details can be given now.

Most precipitation over the next several days should be on the
plains, so it should have little impact in the ongoing melt-out of
the winter snowpack. Mountain streams will see increased flows,
but channels will have plenty of capacity to handle the flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 328 PM MDT Mon May 18 2020

VFR conditions will continue through midday Tuesday. Some virga
may develop late this afternoon and create a brief period of gusty
winds but the threat for this impacting a terminal is small.
Winds will stay more south to southeast compared to drainage
tonight.

Elevated showers and storms will be more numerous tomorrow
afternoon. With inverted-V soundings that reach up to near 500mb,
these showers and storms will be capable of producing very strong
to potentially severe wind gusts. Ceilings and visibilities should
not be reduced much in these showers and storms.

&&

.FIRE WEATHER...
Issued at 328 PM MDT Mon May 18 2020

Moderate to strong south-southwesterly flow will be over the
forecast area on Tuesday with surface wind gusts as high as 35-40
mph. Relative humidities will drop to the low teens across South
Park, the southern Front Range Foothills, the Palmer Divide, and
the Denver metro. This combination of dry and windy conditions
will lead to critical fire weather conditions across these areas.
In addition, showers and storms could create strong to severe wind
gusts up to 60 mph with very little rainfall which will increase
the fire danger further. Overall, these conditions are somewhat
marginal to issue a Red Flag Warning but the fact that a fire
started in the southern foothills today has lead me to issues one.
The Red Flag Warning will be in effect from noon to 8pm tomorrow for
South Park, the southern Front Range foothills, and the Palmer
Divide. A Red Flag Warning was not issued over the Denver metro
since fuels are in green-up and not conducive for rapid fire
growth.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Tuesday for COZ214-216-
241.

&&

SHORT TERM...Danielson
LONG TERM...Dankers
AVIATION...Danielson
FIRE WEATHER...Danielson
Hazardous weather outlook, May 18, 11:02 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Mon May 18 2020

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Mon May 18 2020

...INCREASING FIRE WEATHER CONCERNS FOR SOUTH PARK THROUGH
WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No thunderstorms are expected through tonight. Elevated fire
danger will occur this afternoon over South Park with gusty
southwest winds and lowering humidity levels. Temperatures will be
warmer today with readings in the 80s across the plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

With temperatures continuing about 15 degrees above normal
Tuesday, snowmelt will be well underway to add to mountain
streams. No flooding issues are expected at this time.

Dry and even windier conditions Tuesday will continue to elevate
fire danger over South Park, and possibly into the southern
foothills and Palmer Divide. Scattered high based thunderstorms
over the mountains will bring a slight chance of dry lightning to
add to the fire danger. A slight chance of thunderstorms will
occur over the plains as well, with some stronger storms possible
over the far northeastern plains.

Winds will continue to increase Wednesday with a higher chance of
thunderstorms, and a slight chance of severe storms over the
plains. Further west, fire danger will continue to be an issue
with low humidity and the strong gusty winds. A cold front will
blast down the plains in the evening.

Thursday through Friday will have a chance of afternoon and
evening storms. A better chance of widespread showers and storms
will arrive this weekend with cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:25 AM MDTFire Weather WatchBOUPark10 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.